PDA produces Safer Pharmacies Charter

PDA produces Safer Pharmacies Charter

The Pharmacists' Defence Association (PDA) has put together a charter designed to protect the health and safety of both professionals in the industry and their patients in the wake of budget cuts and further pressure on services.

At a launch event in the House of Commons, it warned that unsafe working conditions can have damaging consequences for pharmacists and could risk harm to patients.

As a result, it has compiled a list of seven commitments it wants to see put into effect to improve safety and care through improved conditions in UK pharmacies.
These were listed as: 

• No self-checking
• Safe staffing
• Access to a pharmacist
• Adequate rest
• Respect for professional judgment
• Raising concerns 
• Physical safety

Chairman of the PDA Mark Koziol recommended that these conditions should be standard practice wherever pharmacy work is carried out and encouraged all interested parties to endorse the charter.

He cited a piece of research carried out by the General Medical Council in 2012, which found that as many as 12.5 per cent of prescriptions given out by GPs can contain errors. This figure can be reduced to just 0.004 per cent by the time it has been dispensed and checked by a pharmacist - but if a pharmacist is overworked and struggling, the opportunity to spot errors can be missed.

"Whilst the numbers of prescriptions are growing, the resources that pharmacists work with are getting smaller and smaller. The commitments in our charter are basic standards which most patients would assume already exist as part of the pharmacy system, such as pharmacists being given rest breaks," Mr Koziol added.
Over the coming weeks, the PDA said it intends to consult with employers and seek government support to gain widespread commitment to the Safer Pharmacies Charter.

Earlier this month, Chemist + Druggist magazine reported that its poll of employee pharmacists had found 80 per cent reported being stressed at work, with some telling the publication this was causing panic attacks, headaches, musculoskeletal pain and palpitations.